Avascular Necrosis Is The Next Debilitating Condition Among Post-Covid Patients
Pune: The Coronavirus disease 2019 is a global epidemic, and steroids have been widely used in the treatment of it. After Mucormycosis, avascular necrosis (AVN), a new health complication that causes the death of bone tissues can be seen in many post-Covid patients owing to the long-term use of corticosteroids (especially at high doses). It is the need of the hour to stop misusing steroids to stay in pink of health.
Covid-19 cases continue to rise in India. When one gets infected with Covid, there is an initial phase where the virus replicates and grows in the body. Then there is inflammation in the second week, and steroids are administered to the patients to lower inflammation. They are not medications that are given without any thought and caution. Excessive and prolonged use of steroids to treat Covid-19 can suppress natural immunity when used for patients with low oxygen levels. Many patients using steroids have encountered problems like Avascular Necrosis (AVN).
“Earlier, mucormycosis or black fungus was seen in post-covid patients. Now, Avascular necrosis (AVN) is also another worrisome problem seen during the first and second wave of Covid owing to the use of steroids. Around 10-15 patients with AVN visit me every month for treatment. Avascular necrosis also called osteonecrosis can be termed as the death of bone tissue owing to the lack of blood supply. It can lead to tiny breaks in the bone and the bone collapses. A broken bone or dislocated joint can interrupt the blood flow to a section of bone,” said Dr. Anand Jadhav, Orthopedic Specialist, Apollo Spectra Pune.
Dr Jadhav added, “In AVN patients, there is increased pressure in the bones inside the sphincter. Its rigid structure causes pain to patients. Core decompression surgery is performed if the AVN is in the first and second stages. This reduces the pressure inside the ball. Joint replacement surgery is the only option to reduce permanent pain in the third and fourth stages of AVN disease. However, surgery is not required if AVN is diagnosed early. Therefore, if the Covid patients on steroids having groin or thigh pain are advised to take an MRI or X-ray to check if they have AVN of the hip. ”
Dr. Keerthi Prakash Kotla, Consultant Pathologist, Apollo Diagnostics, said, “Large-scale use of life-saving corticosteroids in Covid-19 cases causes the resurgence of AVN cases. Pain related to avascular necrosis of the hip might also be felt around the groin, thigh, or buttock. Besides your hip, it may also affect your shoulder, knee, hand, and foot. Hence, on complaints of hip and thigh pain, diagnosis can be done by early X-ray, CT scan, MRI and bone scan of the hips. Limit your alcohol intake, monitor cholesterol levels, do not misuse steroids without a doctor’s knowledge, and avoid smoking to manage AVN.”